Hail, Ellsworth
- When
- September 7, 2:52 PM CST
- Where
- Ellsworth County, 2.6 mi NE of Wilson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.849, -98.439
The hail was reported along Interstate 70.
A cold front dropped south into Central Kansas on the afternoon of September 7th, 2015. Severe storms developed along this front across Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold front dropped south into Central Kansas on the afternoon of September 7th, 2015. Severe storms developed along this front across Central Kansas. The multicell thunderstorms produced isolated reports of damaging wind gusts across Central Kansas. One such storm developed supercell characteristics as it moved southeast, producing damaging winds across Marion County, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 2:03 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT MON SEP 7 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 259 PM CDT MON SEP 7 2015 A SLOW MOVING MID/UPPER TROUGH WAS DRIFTING EASTWARD ACROSS MANITOBA WHILE A TRAILING COLD FRONT STRETCHED FROM THE UPPER MISSISSIPPI VALLEY AREA SOUTH AND WEST ACROSS PORTIONS OF THE CENTRAL PLAINS STATES. THE PERSISTENT MID/UPPER RIDGE OVER THE SOUTHERN AND CENTRAL PLAINS STATES CONTINUED TO DAMPEN AS THE CENTRAL PLAINS STATES REMAINS ON THE SOUTHERN PERIPHERY OF THE STRONGER WESTERLIES. THE FRONTAL BOUNDARY WAS MIXING SLOWLY NORTHWARD INTO NORTHERN KS THIS AFTERNOON WHILE A SLOW MOVING DIFFUSE OUTFLOW BOUNDARY WAS DRIFTING SSW ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STORMS WILL REMAIN POSSIBLE THIS AFTERNOON/EVENING ALONG THIS DIFFUSE OUTFLOW BOUNDARY WHILE HIGHER PROBABILITIES FOR DEEP MOIST CONVECTION WILL ARRIVE THIS EVENING AND TONIGHT ALONG AND NORTH OF THE STATIONARY BOUNDARY ACROSS CENTRAL AND NORTHERN KS WHERE HIGHER POPS WERE MAINTAINED. SHEAR/INSTABILITY PROFILES WOULD SUPPORT A FEW STRONG OR PERHAPS SEVERE STORMS ALTHOUGH HIGHER PROBABILITIES MAY REMAIN NORTH OF THE FORECAST AREA. THIS FRONTAL BOUNDARY IS PROGGED TO MOVE SOUTH AND EAST ACROSS THE AREA ON TUESDAY BRINGING INCREASING CHANCES FOR DEEP MOIST CONVECTION TO MUCH OF THE REGION. 0-6KM BULK SHEAR OF 40+ KNOTS COMBINED WITH MLCAPE OF 2000+ J/KG WILL SUPPORT A FEW SEVERE STORMS BUT LOW CINH MAY RESULT IN MORE WIDESPREAD EARLY CONVECTION LIMITING THE SEVERE POTENTIAL. A VERY MOIST COLUMN IS ALSO PROGGED WITH PWATS RISING INTO THE 2.25+ RANGE ACROSS SOUTHEAST KANSAS WHERE WARM CLOUD DEPTHS MAY EXCEED 4500 METERS. WHEN COMBINED WITH SLOW STORM MOTIONS AND SHORT MBE VELOCITY VECTORS...HEAVY RAIN AND FLOODING MAY ALSO BE A CONCERN ACROSS MAINLY SOUTHEAST KANSAS. STORMS ARE EXPECTED TO MOVE SOUTH AND EAST AWAY FROM THE AREA AFTER 06Z ON TUE AS THE FRONTAL BOUNDARY MOVES SOUTH AND EAST AWAY FROM THE AREA. WED...A DRY POST-FRONTAL REGIME WITH BELOW NORMAL TEMPERATURES IS ANTICIPATED ON WED WITH HIGHS IN THE LOW 80S. THU-FRI...A PROGRESSIVE SHORTWAVE TROUGH IS PROGGED TO MOVE INTO THE AREA LATE THU BRINGING INCREASING CHANCES FOR DEEP MOIST CONVECTION THU-FRI. IN ADDITION...A REINFORCING SHOT OF COOLER AIR IS ALSO EXPECTED WITH HIGHS ON FRI-SAT STRUGGLING TO CLIMB OUT OF THE 70S ACROSS MUCH OF THE REGION. .LONG TERM...(SATURDAY THROUGH MONDAY) ISSUED AT 259 PM CDT MON SEP 7 2015 DRY WEATHER CONDITIONS ARE EXPECTED TO RETURN OVER THE WEEKEND CONTINUING INTO EARLY NEXT WEEK AS A MID/UPPER RIDGE OVER THE ROCKIES SPRAWLS EASTWARD ACROSS THE HIGH PLAINS. RISING HEIGHTS AND A RETURN TO SOUTHERLY FLOW WILL DRIVE TEMPERATURES INTO THE MID AND UPPER 80S BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1228 PM CDT MON SEP 7 2015 MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS THROUGH THIS TAF PERIOD. THE COLD FRONT THAT CREPT INTO CENTRAL KS LAST NIGHT IS STARTING TO LIFT NORTH AND WILL BE JUST NORTH OF THE FORECAST AREA SHORTLY. THE ISO-SCT SHOWERS AND STORMS OVER THE EAST/NORTHEAST PORTION OF THE FORECAST AREA ARE THE RESULT OF ISENTROPIC LIFT IN THE 310-315K LAYER AND LOOKS TO PERSIST INTO THE LATE AFTERNOON. THIS ACTIVITY HAS PUSHED AN OUTFLOW BOUNDARY SOUTHWEST AND NOW STRETCHES FROM SW OF KSLN TO SOUTH OF KCNU. THIS FEATURE WILL HAVE TO BE WATCHED FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON. CURRENTLY HAVE HIGHER CONFIDENCE IS STORMS DEVELOPING JUST NORTH OF THE FORECAST AREA ALONG THE SYNOPTIC COLD FRONT WITH ADDITIONAL DEVELOPMENT LATE THIS AFTERNOON/EARLY EVENING ALSO POSSIBLE IN BASICALLY THE SAME AREAS AS LAST EVENING...IN THE WELL MIXED AIRMASS OVER SW KS/PARTS OF SOUTH CENTRAL. BETTER STORM CHANCES ARE EXPECTED TO SAG SOUTH WITH THE FRONT LATE TONIGHT WITH KRSL AND KSLN HAVING A GOOD CHANCE TO SEE STORMS NEAR OR AFTER 12Z TUE. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 90 67 85 / 20 60 50 10 HUTCHINSON 74 88 64 84 / 30 60 40 10 NEWTON 73 87 65 83 / 30 60 50 10 ELDORADO 74 90 66 84 / 20 60 70 10 WINFIELD-KWLD 75 92 68 85 / 10 50 70 10 RUSSELL 69 85 61 84 / 30 40 20 10 GREAT BEND 71 86 62 84 / 30 40 20 10 SALINA 73 86 63 84 / 50 60 30 10 MCPHERSON 73 87 64 84 / 30 60 40 10 COFFEYVILLE 75 91 68 84 / 10 50 80 30 CHANUTE 74 90 68 84 / 20 60 80 20 IOLA 74 88 67 83 / 20 60 80 20 PARSONS-KPPF 75 90 68 84 / 10 50 80 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1138 AM CDT MON SEP 7 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1138 AM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES ARE ONCE AGAIN EXPECTED TO RANGE FROM 100 TO 105 DEGREES ACROSS MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON...WITH LOCATIONS ALONG AND NORTHWEST OF A HUTCHINSON TO SALINA LINE HAVING THE BEST CHANCE TO EXPERIENCE STORMS THROUGH THE EVENING HOURS. THESE STORMS COULD BE STRONG WITH SOME HAIL AND GUSTY WINDS POSSIBLE. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE TUESDAY MORNING AND CONTINUE THROUGH EARLY WEDNESDAY MORNING AS A COLD FRONT SWEEPS THROUGH THE AREA. WHILE ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...STRONG STORMS PRODUCING SMALL HAIL AND 50 TO 55 MPH WINDS WILL BE POSSIBLE. IN ADDITION...HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING. ANOTHER CHANCE FOR STORMS WILL ARRIVE THURSDAY AFTERNOON AND CONTINUE THROUGH FRIDAY. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT MON SEP 7 2015 KSZ032-072045- RUSSELL KS- 309 PM CDT MON SEP 7 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 345 PM CDT * AT 307 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF DORRANCE...OR 10 MILES SOUTHEAST OF RUSSELL... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DORRANCE...BUNKER HILL...WILSON LAKE AND WILSON STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3897 9849 3870 9849 3870 9874 3882 9884 TIME...MOT...LOC 2007Z 235DEG 17KT 3879 9870 LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT MON SEP 7 2015
KSZ033-048-072115-
ELLSWORTH KS-LINCOLN KS-
352 PM CDT MON SEP 7 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WILSON...MOVING
EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3905 9820 3881 9810 3877 9848 3887 9849
3896 9848
TIME...MOT...LOC 2049Z 258DEG 28KT 3887 9835
LAWSONThe Wichita radar (KICT), 159 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
The hail was reported along Interstate 70.
The public reported the gust.
The public estimated the gust.
Small tree branches were also reported down.
The strong winds damaged a gutter on a house.
A storm chaser estimated 55 to 65 mph winds. A stop sign was snapped off at the base.
Tree limbs were reported down in town. Some minor awning damage occurred to a house. Reported via Kake TV on Twitter.
A swing set was ripped from its concrete foundation. Three inch tree limbs were also reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602417, 602418, 602419, 602420, 602421, 602422, 602423, 602424, 602425, 602426.